Ohio, 2002Flash Flooding and Flooding in Ohio, April 21, 2002
April 21, 2002 · NWS ILN · 11 events in 8 counties and zones
5 flood, 3 flash flood, 2 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 21, 9:54 AM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Apr 21, 9:54 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1054 AM EDT SUN APR 21 2002
WARM FRONT NOW ORIENTED ROUGHLY ALONG I-64 AND SLOWLY MOVING
NORTH...FROM S OF KSTL... THROUGH KSDF...JUST N OF KLEX TO S OF
KHTS. MODERATE TO OCCASIONALLY HEAVY RAIN CONTINUING TO MOVE ALONG
THE FRONT ACROSS CWA. THE HEAVIEST RAIN HAS FALLEN IN A SWATH FROM
NEAR KIND TO N OF KCVG/S OF KDAY EAST TO KILN. SPOTTER AND RAIN GAGE
REPORTS INDICATE BETWEEN 0.5 AND 1 INCH HAVE OCCURRED IN THESE AREAS
SINCE ABOUT 12Z.
WITH MORE RAIN AND A FEW THUNDERSTORMS DEVELOPING UPSTREAM ACROSS
EASTERN IL AND S CNTRL IN...SAME AREAS LIKELY TO SEE MORE HEAVY RAIN
INTO THE AFTN. WL ISSUE A FLOOD WATCH FOR SE AND E CNTRL IN
AND SW OH COUNTIES TO ACCOUNT FOR THIS UNTIL 20Z. WL LEAVE DECISION
ON EXTENSION OF WATCH INTO EVENING HOURS FOR AFTN PACKAGE.
AM INCLINED TO LEAVE AFTN TEMPS ALONE AT THIS TIME. EVEN THOUGH
CURRENT TEMPS ARE IN UPPER 30S/LOWER 40S ACROSS KDAY AND KAOH...FEEL
THAT TEMPS WILL STILL RISE AS LOW MOVES UP OHIO RIVER VALLEY LATE
THIS AFTERNOON INTO THIS EVENING. WL BUMP UP WINDS IN THE MIAMI
VALLEY AND W CNTRL OH. FFA WL BE OUT BY 1115 AM. UPDATE OUT
SHORTLY.
.ILN...FLOOD WATCH TIL 4 PM EDT FOR SE IN...E CNTRL IN....SW
OH...MIAMI VALLEY...AND FAR NORTHERN KY.
RYAN
In the hours before
Special weather statement, Apr 21, 9:15 AM EST, 3 hours 15 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-045-046-051>056-
060>065-070>074-077>082-088-212000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1015 AM EDT SUN APR 21 2002
...SEVERE WEATHER POSSIBLE THIS EVENING...
A STATIONARY FRONT LOCATED NEAR THE TENNESSEE RIVER VALLEY
WILL MOVE NORTH AS A WARM FRONT TODAY. MEANWHILE...LOW PRESSURE WILL
DEVELOP ACROSS THE MID MISSISSIPPI VALLEY WITH A TRAILING COLD
FRONT EXTENDING INTO TEXAS. THE AIRMASS WILL BECOME UNSTABLE AS THE
WARM FRONT...COLD FRONT AND LOW PRESSURE TRACK NEAR THE MIDDLE OHIO
RIVER VALLEY THIS EVENING. THEREFORE...THE STORM PREDICTION CENTER
HAS PLACED THE MIDDLE OHIO VALLEY UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR THIS EVENING. SOME CITIES IN THE THREAT AREA
INCLUDE...VERSAILLES...OWENTON...CINCINNATI...DAYTON...CHILLICOTHE
AND PORTSMOUTH.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER
THREAT.
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.
LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR LATER
STATEMENTS ON THIS DEVELOPING WEATHER SITUATION.
Event by event
5 flood, 3 flash flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.
Flood, Ross
- When
- April 21, 12:30 PM EST to 2:30 PM EST
- Where
- Ross forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.338, -83.057 (the zone’s center; the record gives no point)
Several rounds of thunderstorms produced heavy rains and caused flooding across southwest and south central Ohio. There were numerous road closures due to high water from creeks and small streams that came out of their banks. Nine people were evacuated from their homes in Camp Creek Township in southern Pike County, with twenty homes receiving minor flood damage. A child was rescued after being stuck in a tree trying to escape high water near Batavia in Clermont County.
Flood, Hamilton
- When
- April 21, 2:08 PM EST to 3:10 PM EST
- Where
- Hamilton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.196, -84.543 (the zone’s center; the record gives no point)
Flood, Clermont
- When
- April 21, 2:11 PM EST to 3:45 PM EST
- Where
- Clermont forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.047, -84.152 (the zone’s center; the record gives no point)
Flood, Adams
- When
- April 21, 4:45 PM EST to 5:30 PM EST
- Where
- Adams forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.846, -83.472 (the zone’s center; the record gives no point)
Thunderstorm Wind, Highland
- When
- April 21, 5:10 PM EST to 5:14 PM EST
- Where
- Highland County, 5 mi W of Greenfield
- Measured
- 50 kt (58 mph)
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.350, -83.483
A few small trees were knocked down across the northern part of the county.
Hail, Ross
- When
- April 21, 5:40 PM EST to 5:45 PM EST
- Where
- Ross County, 4 mi N of Chillicothe
- Measured
- 0.75 in hail
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.383, -82.983
Hail, Hocking
- When
- April 21, 6:10 PM EST to 6:15 PM EST
- Where
- Hocking County, 5 mi S of Logan
- Measured
- 0.75 in hail
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.467, -82.417
Flash Flood, Adams
- When
- April 21, 7:00 PM EST to 7:10 PM EST
- Where
- Adams County, Countywide
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.846, -83.472 (the zone’s center; the record gives no point)
High water was reported on several roads across the county.
Flood, Pike
- When
- April 21, 7:00 PM EST to 8:30 PM EST
- Where
- Pike forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.077, -83.067 (the zone’s center; the record gives no point)
Flash Flood, Adams
- When
- April 21, 7:40 PM EST to 8:40 PM EST
- Where
- Adams County, 5 mi S of Peebles
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.846, -83.472 (the zone’s center; the record gives no point)
A creek went out of its banks and over roadways near State Route 41 and Hoop Ridge Rd.
Flash Flood, Scioto
- When
- April 21, 7:50 PM EST to 9:00 PM EST
- Where
- Scioto County, Rarden
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.804, -82.993 (the zone’s center; the record gives no point)
Several roads were closed in and around town due to high water up to three feet in some spots. Several homes were evacuated across the northwestern part of the county, and the Rarden Fire Department was forced to evacuate their building.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Illinois, April 21, 20021 death · 42 injured · $4.0 million · F3 · 2 events
- Flooding and Hail in Ohio, April 21 to 22, 20021 death · $40,000 · 1.5 in hail · 9 events
- Lightning Strike in Maryland, April 21, 2002$250,000 · 1 event
- Hail in Illinois, April 21, 2002$100,000 · 1.75 in hail · 1 event
- Hail in Illinois, April 21, 2002$25,000 · 1.75 in hail · 1 event
- Flash Flooding in Indiana, April 21, 2002$20,000 · 3 events
- Damaging Wind in Indiana, April 21, 2002$20,000 · 50 kt wind · 1 event
- Flash Flood and Damaging Winds in Kentucky, April 21, 2002$10,000 · 80 kt wind · 11 events
- Flash Flooding and Hail in Indiana, April 21, 2002$10,000 · 1.75 in hail · 9 events
- Flooding and Damaging Wind in West Virginia, April 21 to 22, 200252 kt wind · 8 events
- Flooding in Iowa, April 21 to 30, 20027 events
- Flash Flooding and Hail in Indiana, April 21, 20021.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293090, 5293091, 5293170, 5293171, 5292245, 5292246, 5292247, 5293089, 5293172, 5292248, 5293088.